Alert archive / Arizona / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 16, NWS Tucson, AZ

July 4, 2008Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 4, 2008, 5:30 PM MST for Pima County, Arizona. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2008, 5:30 PM MST (00:30 UTC)
Expired
Jul 4, 2008, 6:00 PM MST
In force
30 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Pima County, AZ

The radar

The Tucson radar (KEMX), 156 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 0.5 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2008-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2008-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
3287 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 050030
SVRTWC
AZC019-050100-
/O.NEW.KTWC.SV.W.0016.080705T0030Z-080705T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
530 PM MST FRI JUL 4 2008

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 600 PM MST

* AT 524 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  PAPAGO FARMS...OR 24 MILES SOUTHWEST OF SELLS...AND MOVING WEST 
  AT 14 MPH.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. 
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A 
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A 
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THIS WARNING REPLACES THE PREVIOUSLY ISSUED SEVERE THUNDERSTORM
WARNING FOR THIS AREA.

LAT...LON 3179 11252 3213 11237 3185 11197 3165 11204
TIME...MOT...LOC 0029Z 112DEG 12KT 3176 11225

$$
1 follow-up statement
000 
WWUS55 KTWC 050100
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
600 PM MST FRI JUL 4 2008

AZC019-050106-
/O.EXP.KTWC.SV.W.0016.000000T0000Z-080705T0100Z/
PIMA AZ-
600 PM MST FRI JUL 4 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL PIMA COUNTY WILL
EXPIRE AT 600 PM MST...

THE SEVERE THUNDERSTORM LOCATED NEAR PAPAGO FARMS HAS FALLEN BELOW 
SEVERE LEVELS. THEREFORE...THE SEVERE THUNDERSTORM WARNING FOR SOUTH 
CENTRAL PIMA COUNTY HAS BEEN ALLOWED TO EXPIRE AT 600 PM MST. 

HOWEVER...THIS STORM HAS PRODUCED VERY HEAVY RAINFALL. RAINFALL 
RUNOFF WILL CONTINUE TO DRAIN INTO NORMALLY DRY WASHES THROUGH 730 
PM MST. 

LAT...LON 3179 11252 3213 11237 3185 11197 3165 11204
TIME...MOT...LOC 0056Z 112DEG 12KT 3179 11235

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 1:50 PM MST, 3 hours 40 minutes earlier.

Area forecast discussion, Jul 4, 1:50 PM MST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
150 PM MST FRI JUL 4 2008

.SYNOPSIS...HIGH PRESSURE ALOFT WILL GENERALLY BE CENTERED NORTH OF
US INTO NEXT WEEK. THE FLOW AROUND THIS ALONG WITH A MOISTURE
INCREASE IN LOWER LEVELS WILL GENERATE A DAILY CYCLE OF ISOLATED TO
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS.

&&

.DISCUSSION...ISOLATED CONVECTION WITH A FEW STORMS MOVING OFF THE
MOUNTAINS EARLY THIS AFTERNOON. SURFACE DEWPTS HAVENT HELD UP QUITE
AS WELL AS EXPECTED WITH SOME LOCATIONS BARELY MAINTAINING LOWER 50S
BY NOON.

COMPLEX THROUGH NORTHERN SONORA LAST NIGHT HAS ADDED TO INITIAL
LOWER LEVEL MOISTURE INCREASE TO PUSH DEEP MOISTURE INTO THE
PICTURE. 12Z KTUS SOUNDING PRECIPITABLE WATER WAS UP TO MUCH MORE
HEALTHY 1.46 INCHES WITH SURFACE DEWPTS RANGING FROM MIDDLE 50S TO
LOWER 60S. SHEAR NOT QUITE AS GOOD AS YESTERDAY...BUT EXPECT BETTER
COVERAGE ON STRONG STORMS TODAY WITH LOCALLY HEAVY RAIN A CONCERN.
WE WILL HAVE TO FIGHT THROUGH A BIT OF COOLING IN THE BOUNDARY
LAYER...BUT A LOWER ACTUAL CONVECTIVE THRESHOLD WILL HELP
COMPENSATE. A HEART OF THE MONSOON KIND OF DAY...WITH LATE SATURDAY
AFTERNOON AND EARLY EVENING AT LEAST AS GOOD IF NOT BETTER.

HIGH CENTER BUCKLING WITH RIDGE REORIENTING LATE IN THE WEEKEND AND
EARLY NEXT WEEK. COULD SEE A BIT OF SUBSIDENCE INHIBITING
DEVELOPMENT SOMEWHAT SUNDAY. OUR CORNER OF THE STATE SHOULD MANAGE
TO HANG ON TO ENOUGH MOISTURE FOR A CHANCE OF SHOWERS AND
THUNDERSTORMS UNTIL FURTHER NOTICE.

&&

.FIRE WEATHER...HIGH PRESSURE ALOFT WILL GENERALLY BE CENTERED NORTH
OF US INTO NEXT WEEK. THE FLOW AROUND THIS ALONG WITH A MOISTURE
INCREASE IN LOWER LEVELS WILL GENERATE A DAILY CYCLE OF ISOLATED TO
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. ANY THUNDERSTORMS
THAT DO DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE STRONG...
ERRATIC...AND GUSTY WINDS.

&&

.AVIATION...ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON AND EVENING. WINDS WILL GENERALLY BE LIGHT AND DIURNALLY
DRIVEN EXCEPT NEAR THUNDERSTORMS THROUGH 06Z SAT...WHERE WINDS WILL
BE VARIABLE AND GUSTY AT TIMES. OUTFLOW WINDS WITH STORMS COULD HAVE
GUSTS TO NEAR 45 KTS. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 4, 9:45 AM MST, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
945 AM MST FRI JUL 4 2008

AZZ019-029>035-051645-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
945 AM MST FRI JUL 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

STORMS WILL BE SLOW TO DEVELOP TODAY...BUT EXPECT AN ACTIVE
THUNDERSTORM DAY BY MID TO LATE AFTERNOON INTO EVENING HOURS.
INITIAL STORMS WILL BUILD OVER THE MOUNTAINS...MOVING INTO VALLEY
LOCATIONS LATER. STRONGER STORMS WILL BE A THREAT FOR STRONG
GUSTY WINDS...HEAVY RAINFALL...AND POSSIBLY HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HIGH PRESSURE ALOFT WILL BE MAINLY BE CENTERED NORTH OF US. THE
FLOW AROUND THIS ALONG WITH A MOISTURE INCREASE IN LOWER LEVELS
WILL GENERATE A DAILY CYCLE OF ISOLATED TO SCATTERED AFTERNOON AND
EVENING THUNDERSTORMS. SOME STORMS WILL BE A THREAT FOR STRONG
WINDS AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 4, 4:49 PM MST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
449 PM MST FRI JUL 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     TSTM WND GST     RIO RICO                31.47N 110.98W
07/04/2008  M65 MPH          SANTA CRUZ         AZ   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED TSTM WIND GUST OF 65 MPH.

&&

BTURNER
Local storm report, Jul 4, 4:50 PM MST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
450 PM MST FRI JUL 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     TSTM WND GST     RIO RICO                31.47N 110.98W
07/04/2008  E60 MPH          SANTA CRUZ         AZ   TRAINED SPOTTER

            TRAINED SPOTTER ESTIMATED 60 MPH TSTM WIND GUST.

&&

BTURNER

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 5:06 PM MSTSevere Thunderstorm WarningTWCPima24 min
Jul 4, 6:03 PM MSTAreal Flood AdvisoryTWCPima87 min
Jul 4, 7:28 PM MSTAreal Flood AdvisoryTWCPima59 min
Jul 4, 7:32 PM MSTAreal Flood AdvisoryTWCPima88 min
Jul 5, 3:01 PM MSTAreal Flood AdvisoryTWCCochise119 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.